Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2011 Jan;45(1):e5. doi: 10.1345/aph.1P432. Epub 2010 Dec 21.

Coma after overdose with duloxetine.

Author information

  • 1Department of Emergency Medicine, Medical Centre Leeuwarden, Leeuwarden, Netherlands.

Abstract

OBJECTIVE:

To describe a case of a patient who became comatose after taking an overdose of duloxetine, a serotonin-norepinephrine reuptake inhibitor.

CASE SUMMARY:

A 49-year-old male ingested an overdose of duloxetine approximately 2 hours before presentation to the emergency department. On arrival he was drowsy, but easily awakened and oriented, with Glasgow Coma Score 14 (eyes 3, motor 6, verbal 5). Immediately after admission, charcoal and magnesium sulfate were given to prevent further systemic absorption of medication through the gastrointestinal tract. No gastric lavage was performed. Six hours after drug intake the patient became unconscious (Glasgow Coma Score 7, eyes 2, motor 4, verbal 1). Full toxicologic screening showed a toxic duloxetine plasma concentration of 0.86 mg/L. The patient was admitted to the intensive care unit (ICU) and, on arrival, urinary retention was noted. During ICU admission the patient remained hemodynamically stable; approximately 12 hours after ingestion of duloxetine, he regained consciousness. Over the next 3 days the urinary output decreased to 60 mL/day. After 4 days patient was discharged without any remaining symptoms. Based on repeated plasma duloxetine serum concentration determinations, a plasma half-life of duloxetine was calculated to be 18 hours (reference range 9-19).

DISCUSSION:

The Naranjo probability scale suggested that duloxetine was the probable cause for the symptoms described.

CONCLUSION:

Overdose with duloxetine can induce coma several hours after intake, with a fast reversal in our case.

PMID:
21177420
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk